North Dakota, 2013Blizzard in North Dakota, December 28, 2013
December 28, 2013 · NWS BIS · 15 events in 15 counties and zones
A potent Canadian storm moving south through the Northern Plains dragged a strong cold front across the region during the daytime hours of the 28th. Winds gusting to 50 miles per hour combined with falling snow and new snow accumulations of two inches to create a blizzard from the late morning across the north and into the evening across the James River Valley.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent Canadian storm moving south through the Northern Plains dragged a strong cold front across the region during the daytime hours of the 28th. Winds gusting to 50 miles per hour combined with falling snow and new snow accumulations of two inches to create a blizzard from the late morning across the north and into the evening across the James River Valley. Numerous no-travel advisories were issued by state and county officials as conditions deteriorated.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Dec 28, 10:40 AM CST, 20 minutes earlier.
Area forecast discussion, Dec 28, 10:40 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1040 AM CST SAT DEC 28 2013
.UPDATE...
ISSUED AT 1040 AM CST SAT DEC 28 2013
IN PROCESS OF UPGRADING WINTER WEATHER ADVISORY TO BLIZZARD
WARNING ACROSS THEN NORTH BASED ON SURFACE OBS...SPOTTER REPORTS
AND WEB CAMS. ALSO EXPANDING WINTER WEATHER ADVISORY TO JAMES
RIVER AREA.
UPDATE ISSUED AT 628 AM CST SAT DEC 28 2013
HAVE BECOME CONCERNED WITH WIND GUST POTENTIAL ACROSS THE
SOUTHWEST THIS MORNING. WITH PRESSURE RISE BUBBLE MOVING THROUGH
SEE A FEW HOURS OF 45 MPH WIND GUST POTENTIAL. ISSUED A SPECIAL
WEATHER STATEMENT FOR THIS. BELIEVE WIND WILL SETTLE DOWN A BIT
AFTER THE BUBBLE MOVES THROUGH BY MID TO LATE MORNING. THEN THE
WIND CHILLS WILL BECOME THE PRIMARY THREAT ACROSS THE SOUTH. WARM
TEMPERATURES AHEAD OF THE WINDS MIXING DOWN SO NOW EXPECT A BRIEF
HIGH CLOSE TO 40 SOUTHWEST...THEN FALLING TEMPERATURES.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 445 AM CST SAT DEC 28 2013
POWERFUL COLD FRONT WILL CROSS THE AREA THIS MORNING WITH
INCREASING WIND...FALLING TEMPERATURES...SOME SNOW...AND BLOWING
AND DRIFTING OF SNOW WHERE IT IS FALLING. THEN COMES THE
DANGEROUSLY COLD WIND CHILLS.
LATEST SURFACE PLOT SHOWS 12MB/3HR PRESSURE RISES MOVING INTO
NORTH CENTRAL MONTANA BEHIND FRONT. THIS WAS FORECAST VERY WELL BY
THE NAM12 MODEL. NAM ALSO FORECAST PRECIPITATION AREA WELL AND SO
IT WAS LEANED ON FOR DETAILS THIS FORECAST CYCLE.
AM NOT CONCERNED WITH LESS THAN A QUARTER MILE VISIBILITY FOR 3
HOURS AND LONGER (BLIZZARD) AS TOP HALF OF SNOW DEPTH LAYER
BECAME VERY WET ON FRIDAY AND WILL FREEZE AS TEMPERATURE DROP
TODAY...PREVENTING SIGNIFICANT BLOWING OF IT. REDUCED VISIBILITIES
WILL COME WHERE SNOW IS FALLING...AND MY EXPERIENCE IS THAT IT
WILL BE VERY DIFFICULT TO MEET BLIZZARD DEFINITIONS WITHOUT
CONSIDERABLE LOOSE FRESH SNOW PACK.
THE MAJORITY OF THE SNOW WILL FALL NORTH OF THE INTERNATIONAL
BORDER...AND IN EASTERN NORTH DAKOTA. HAVE MAINTAINED THE WINTER
WEATHER ADVISORY BUT LOWERED THE HIGHEST AMOUNTS FROM 2 INCHES...
DOWN TO ONE TO TWO INCHES. NAM FORECASTS THE SNOW OUT OF THE AREA
FASTER THAN PREVIOUS...AND DECREASED WIND ALSO FASTER THAN
PREVIOUS. FOR THOSE REASONS WE HAVE CUT THE WINTER WEATHER
ADVISORY OFF THIS EVENING RATHER THAN KEEPING IT GOING UNTIL MIDNIGHT.
AS FAR AS WIND CHILLS GO...HAVE KEPT THE ADVISORY IN PLACE. HAVE
ALSO ADDED AN ADVISORY NORTHWEST (WILLISTON) AFTER THE WINTER
WEATHER ADVISORY EXPIRES...AND HAVE ADDED A WIND CHILL WARNING FOR
THE NORTHEAST WHERE APPARENT TEMPERATURES (IN THIS CASE
TEMPERATURE AND WIND SPEEDS) SATURDAY NIGHT ARE COMING OUT IN THE
40S BELOW ZERO.
AS A SIDE NOTE...THE STRONGEST PRESSURE FALLS CROSS THROUGH THE
WESTERN THIRD OF THE FORECAST AREA TODAY WITH STRONGEST WINDS
FORECAST THERE.
.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 445 AM CST SAT DEC 28 2013
THE EXTENDED PERIOD WILL BE DOMINATED BY A PERSISTENT COLD UPPER LOW
OVER NORTHERN AND CENTRAL CANADA AND A WARMER BROAD RIDGE ACROSS THE
EASTERN PACIFIC INTO THE SOUTHWEST US. THE COLD UPPER LOW WILL
MAINTAIN THE SOURCE OF ARCTIC AIR EITHER OVER THE NORTHERN PLAINS
OR A SHORT DISTANCE AWAY READY TO RETURN. THIS FLOW PATTERN WILL
BRING SOME SHORTWAVE ENERGY THROUGH THE NORTHERN PLAINS AND SUPPORT
AN ACTIVE SNOW PATTERN...MAINLY OVER WESTERN NORTH DAKOTA...THROUGH
MOST OF NEXT WEEK. MONDAY THROUGH WEDNESDAY PARTICULARLY SHOULD SEE
SOME ACCUMULATING SNOW ACROSS WESTERN NORTH DAKOTA. BUT FIRST...ON
SUNDAY...DEEP ARCTIC AIR OVER THE NORTHERN PLAINS WILL RESULT IN
COLD LOW TEMPERATURES NEAR 25 BELOW NORTH CENTRAL TO AROUND 10
BELOW SOUTHWEST. A STRONG TEMPERATURE GRADIENT FROM SOUTHWEST TO
NORTHEAST WILL BE CHARACTERISTIC OF THIS WEATHER PATTERN WITH
HIGHS FROM THE SINGLE DIGITS ABOVE TO THE TEENS ACROSS THE
SOUTHWEST YET HIGHS REMAINING CLOSE TO 10 BELOW NORTH CENTRAL
MONDAY THROUGH WEDNESDAY. MILDER AIR WILL EVENTUALLY PUSH INTO
NORTH DAKOTA BY THURSDAY AND FRIDAY AS THE PACIFIC RIDGE NUDGES THE
ARCTIC AIR NORTH. HOWEVER...LONGER RANGE TRENDS SUGGEST THE COLD
AIR WILL RETURN AGAIN NEXT WEEK.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 628 AM CST SAT DEC 28 2013
FAST MOVING ARCTIC FRONT WILL BRING MULTIPLE HAZARDS TO AVIATION
INCLUDING GUSTY WINDS...AND IFR CONDITIONS IN BLOWING SNOW.
JUST BEFORE 13Z/28TH...LOW PRESSURE CENTER WAS NEAR KISN WITH A
POWERFUL COLD FRONT EXTENDING THROUGH EASTERN MONTANA...WITH
SYSTEM PROGRESSING SOUTHEAST. VERY STRONG PRESSURE RISES WERE
BEHIND THE FRONT RESULTING IN WIND GUSTS TO 40 KNOTS. A BAND OF
SNOW POST FRONTAL HAD MVFR/IFR CIGS AND VSBYS ASSOCIATED WITH IT.
THESE AVIATION HAZARDS WILL MOVE THROUGH WESTERN AND CENTRAL NORTH
DAKOTA TODAY. WHERE SNOW IS FALLING EXPECT IFR VSBYS...POSSIBLY
LIFR...IN BLOWING SNOW.
CONDITIONS IMPROVING AT KISN BY 22Z/28TH AND AT KJMS BY 00Z/29TH.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY UNTIL NOON CST /11 AM MST/ SUNDAY FOR
NDZ018>020-031>035-040>046.
WIND ADVISORY UNTIL NOON CST /11 AM MST/ TODAY FOR NDZ017-018-
031>033-040-041-043-044.
WINTER WEATHER ADVISORY UNTIL 7 PM CST THIS EVENING FOR NDZ017-
021>023-025-036-037-047-048-050-051.
WIND CHILL ADVISORY FROM 7 PM THIS EVENING TO NOON CST SUNDAY
FOR NDZ001-002-009-010-017-021>023-025-036-037-047-048-050-051.
WIND CHILL WARNING FROM 7 PM THIS EVENING TO NOON CST SUNDAY FOR
NDZ003>005-011>013.
BLIZZARD WARNING UNTIL 7 PM CST THIS EVENING FOR NDZ001>005-
009>013.
&&
UPDATE...JNS
SHORT TERM...JPM
LONG TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Dec 28, 9:57 AM CST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
957 AM CST SAT DEC 28 2013
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-291600-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
957 AM CST SAT DEC 28 2013 /857 AM MST SAT DEC 28 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
HARSH WINTER WEATHER RETURNS TO WESTERN AND CENTRAL NORTH DAKOTA
TODAY. SNOW WILL FALL ACROSS THE AREA...LESS THAN AN INCH
SOUTH...AND UP TO TWO INCHES ALONG AND NORTH OF HIGHWAY 2.
BLUSTERY NORTHERLY WINDS UP TO 40 MPH WILL CAUSE BLOWING AND
DRIFTING OF SNOW WHERE FRESH SNOW FALLS. STRONG WINDS WITH GUSTS
TO 55 MPH ARE EXPECTED SATURDAY MORNING ACROSS WEST CENTRAL AND
SOUTHWEST AREAS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
DANGEROUS WIND CHILLS WILL CONTINUE SUNDAY NIGHT AND MONDAY NIGHT.
MAINLY NORTH AND EAST.
THERE IS A CHANCE OF SNOW MONDAY AND TUESDAY. ACCUMULATIONS UP TO
3 INCHES ARE POSSIBLE SOUTH AND WEST OF THE MISSOURI RIVER.
.SPOTTER INFORMATION STATEMENT...
CALL WEATHER REPORTS IN TO THE NATIONAL WEATHER SERVICE AT
701-223-4582. INCLUDE SNOW AMOUNTS...VISIBILITY...AND
LOCAL TEMPERATURE IF POSSIBLE.
JNS
In the hours before
Special weather statement, Dec 28, 6:07 AM CST, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
607 AM CST SAT DEC 28 2013
NDZ017>020-031>034-040>045-281500-
MCKENZIE-DUNN-MERCER-OLIVER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
INCLUDING THE CITIES OF...WATFORD CITY...KILLDEER...BEULAH...
HAZEN...CENTER...BEACH...MEDORA...DICKINSON...MANDAN...MARMARTH...
MOTT...ELGIN...BOWMAN...HETTINGER...FORT YATES
607 AM CST SAT DEC 28 2013 /507 AM MST SAT DEC 28 2013/
...GUSTY WINDS EXPECTED TO ARRIVE EARLY THIS SATURDAY MORNING...
WINDS WILL GUST TO NEAR 45 MPH BRIEFLY THIS MORNING AS COLD AIR
RETURNS TO NORTH DAKOTA. THE GUSTY WINDS WILL ARRIVE AROUND
SUNRISE ACROSS THE FAR WEST...REACHING THE FAR SOUTH CENTRAL AFTER
9 OR 10 AM CST. THE WINDS MAY CAUSE SOME BLOWING AND DRIFTING
SNOW...BUT THE RELATIVELY MILD TEMPERATURES THE PAST FEW DAYS HAS
PUT A CRUST ON THE SNOW...SO EXTENSIVE BLOWING SNOW IS NOT
EXPECTED. TEMPERATURES MAY EVEN RISE INTO THE LOWER 40S FOR A
SHORT TIME WITH THE INITIAL WIND GUSTS...BUT WILL TURN SHARPLY
COLDER LATER IN THE MORNING.
THOSE TRAVELING AND WORKING OUTDOORS ACROSS THE SOUTHWEST...SHOULD
PREPARE FOR SEVERAL HOURS OF STRONG WINDS THIS MORNING WITH THE
INITIAL SURGE OF COLD AIR. THIS WILL BE FOLLOWED BY COLDER
TEMPERATURES THAT WILL REDUCE WIND CHILLS TO DANGEROUS LEVELS BY
NOON.
WAA
Special weather statement, Dec 28, 8:54 AM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
854 AM CST SAT DEC 28 2013
NDZ017>020-031>034-040>045-281800-
MCKENZIE-DUNN-MERCER-OLIVER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
INCLUDING THE CITIES OF...WATFORD CITY...KILLDEER...BEULAH...
HAZEN...CENTER...BEACH...MEDORA...DICKINSON...MANDAN...MARMARTH...
MOTT...ELGIN...BOWMAN...HETTINGER...FORT YATES
854 AM CST SAT DEC 28 2013 /754 AM MST SAT DEC 28 2013/
...GUSTY WINDS AND TURNING SHARPLY COLDER THIS MORNING...
WINDS WILL GUST TO NEAR 45 MPH BRIEFLY THIS MORNING AS COLD AIR
RETURNS TO NORTH DAKOTA. THE GUSTY WINDS WILL SPREAD FROM THE FAR
WEST EARLY THIS MORNING TO THE FAR SOUTH CENTRAL AFTER 10 AM CST. THE
WINDS MAY CAUSE SOME BLOWING AND DRIFTING SNOW...BUT THE
RECENT RELATIVELY MILD TEMPERATURES HAVE PUT A CRUST ON THE
SNOW...SO EXTENSIVE BLOWING SNOW IS NOT EXPECTED. TEMPERATURES
WILL TURN SHARPLY BY LATE MORNING.
THOSE TRAVELING AND WORKING OUTDOORS ACROSS THE SOUTHWEST...SHOULD
PREPARE FOR SEVERAL HOURS OF STRONG WINDS THIS MORNING WITH THE
INITIAL SURGE OF COLD AIR. THIS WILL BE FOLLOWED BY COLDER
TEMPERATURES THAT WILL REDUCE WIND CHILLS TO DANGEROUS LEVELS BY
NOON.
JNS
Blizzard, Burke
- When
- December 28, 11:00 AM CST to 4:00 PM CST
- Where
- Burke forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 48.791, -102.518 (the zone’s center; the record gives no point)
Snow combined with northwest winds gusting to 50 miles per hour resulted in a blizzard during the late morning and afternoon. No travel was advised.
Blizzard, Mountrail
- When
- December 28, 11:00 AM CST to 4:00 PM CST
- Where
- Mountrail forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 48.201, -102.356 (the zone’s center; the record gives no point)
Snow combined with northwest winds gusting to 50 miles per hour resulted in a blizzard during the late morning and afternoon. No travel was advised.
Blizzard, Renville
- When
- December 28, 11:00 AM CST to 4:00 PM CST
- Where
- Renville forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 48.719, -101.658 (the zone’s center; the record gives no point)
Snow combined with northwest winds gusting to 50 miles per hour resulted in a blizzard during the late morning and afternoon. No travel was advised.
Blizzard, Ward
- When
- December 28, 11:00 AM CST to 4:00 PM CST
- Where
- Ward forecast zone
- Reported by
- ASOS
Snow combined with northwest winds gusting to 50 miles per hour resulted in a blizzard during the late morning and afternoon. No travel was advised.
Blizzard, Bottineau
- When
- December 28, 12:00 PM CST to 6:00 PM CST
- Where
- Bottineau forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 48.792, -100.833 (the zone’s center; the record gives no point)
Snow combined with northwest winds gusting to 50 miles per hour resulted in a blizzard during the afternoon. No travel was advised.
Blizzard, McHenry
- When
- December 28, 12:00 PM CST to 6:00 PM CST
- Where
- McHenry forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 48.235, -100.636 (the zone’s center; the record gives no point)
Snow combined with northwest winds gusting to 50 miles per hour resulted in a blizzard during the afternoon. No travel was advised.
Blizzard, Rolette
- When
- December 28, 12:00 PM CST to 6:00 PM CST
- Where
- Rolette forecast zone
- Reported by
- AWOS
- Coordinates
- 48.772, -99.841 (the zone’s center; the record gives no point)
Snow combined with northwest winds gusting to 50 miles per hour resulted in a blizzard during the afternoon. No travel was advised.
Blizzard, Pierce
- When
- December 28, 12:00 PM CST to 6:00 PM CST
- Where
- Pierce forecast zone
- Reported by
- AWOS
- Coordinates
- 48.250, -99.972 (the zone’s center; the record gives no point)
Snow combined with northwest winds gusting to 50 miles per hour resulted in a blizzard during the afternoon. No travel was advised.
Blizzard, McLean
- When
- December 28, 1:00 PM CST to 5:00 PM CST
- Where
- McLean forecast zone
- Reported by
- Mesonet
Snow combined with northwest winds gusting to 50 miles per hour resulted in a blizzard during the late morning and afternoon. No travel was advised.
Blizzard, Wells
- When
- December 28, 2:00 PM CST to 7:00 PM CST
- Where
- Wells forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 47.588, -99.661 (the zone’s center; the record gives no point)
Snow combined with northwest winds gusting to 50 miles per hour resulted in a blizzard during the afternoon. No travel was advised.
Blizzard, Sheridan
- When
- December 28, 2:00 PM CST to 7:00 PM CST
- Where
- Sheridan forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 47.575, -100.346 (the zone’s center; the record gives no point)
Snow combined with northwest winds gusting to 50 miles per hour resulted in a blizzard during the afternoon. No travel was advised.
Blizzard, Foster
- When
- December 28, 2:00 PM CST to 7:00 PM CST
- Where
- Foster forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 47.457, -98.883 (the zone’s center; the record gives no point)
Snow combined with northwest winds gusting to 50 miles per hour resulted in a blizzard during the afternoon. No travel was advised.
Blizzard, Stutsman
- When
- December 28, 3:00 PM CST to 9:00 PM CST
- Where
- Stutsman forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.979, -98.959 (the zone’s center; the record gives no point)
Snow combined with northwest winds gusting to 50 miles per hour resulted in a blizzard during the afternoon. No travel was advised.
Blizzard, La Moure
- When
- December 28, 3:00 PM CST to 9:00 PM CST
- Where
- La Moure forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.457, -98.535 (the zone’s center; the record gives no point)
Snow combined with northwest winds gusting to 50 miles per hour resulted in a blizzard during the afternoon. No travel was advised.
Blizzard, Dickey
- When
- December 28, 3:00 PM CST to 9:00 PM CST
- Where
- Dickey forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.110, -98.505 (the zone’s center; the record gives no point)
Snow combined with northwest winds gusting to 50 miles per hour resulted in a blizzard during the afternoon. No travel was advised.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Minnesota, December 28 to 29, 201324 events
- Blizzard in North Dakota, December 28, 201318 events
- Extreme Cold in North Dakota, December 28 to 29, 201318 events
- Heavy Snow and High Wind in Montana, December 28 to 31, 201370 kt wind · 17 events
- Extreme Cold in Minnesota, December 28 to 29, 201317 events
- Extreme Cold in North Dakota, December 28 to 29, 201316 events
- High Wind in South Dakota, December 28, 201361 kt wind · 14 events
- Extreme Cold in South Dakota, December 28 to 29, 201310 events
- Blizzard in Minnesota, December 28, 20138 events
- Cold in Minnesota, December 28 to 30, 20138 events
- Blizzard in Minnesota, December 28, 20135 events
- High Wind in Montana, December 28, 201352 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 485287, 485288, 485289, 485290, 485291, 485292, 485293, 485301, 485295, 485294, 485296, 485297, 485298, 485299, 485300.